Texas, 2002

Flash Flood and Damaging Winds in Texas, August 2, 2002

August 2, 2002 · NWS EPZ · 3 events in 1 county or zone

5 to 2 inches of rain at the rate of an inch in 10 minutes on the southern spine of the Franklin Mountains. The excessive runoff resulted in several cars being washed off streets, and the closure of Interstate 10 for several hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A cluster of strong to severe thunderstorms moved into central and downtown El Paso from the south, dropping 1.5 to 2 inches of rain at the rate of an inch in 10 minutes on the southern spine of the Franklin Mountains. The excessive runoff resulted in several cars being washed off streets, and the closure of Interstate 10 for several hours. A child playing in flood waters was swept into a catchment basin. After being rescued, he died the following day. These storms also produced wet microbursts measured at 69 mph in two locations. An athletic dome still under construction at Cohen Stadium was severely damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 2, 1:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 2, 1:45 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
245 PM MDT FRI AUG 2 2002

SYNOPSIS...
A RIDGE OF HIGH PRESSURE FROM THE CENTRAL PLAINS DOWN ACROSS NEW
MEXICO WILL PERSIST INTO THE BEGINNING OF THE NEW WEEK. MOISTURE
MOVING IN FROM THE EAST...ALONG WITH MODERATELY UNSTABLE AIR WILL
KICK OFF ANOTHER ROUND OF SCATTERED THUNDERSTORMS TONIGHT AND AGAIN
ON SATURDAY AND SUNDAY. MOISTURE DECREASES SOME ON MONDAY AND
TUESDAY...SO LOOK FOR JUST SOME IOSLATED THUNDERSTORMS THEN.

DISCUSSION...
MAIN PATTERN OF UPPER HIGH CENTERED OVER THE CENTRAL PLAINS WITH
RIDGE EXTENDING SOUTHWEST OVER NEW MEXICO WILL PERSIST THROUGH THE
WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. THURSDAY NIGHT MCS OVER
THE BOOTHEEL AND SOUTHEAST ARIZONA LEFT EXTENSIVE CLOUD COVER OVER
THE WESTERN CWA...WHICH IS JUST NOW STARTING TO LIFT NORTHWARD.
OTHER MCS OVER SOUTHEAST NEW MEXICO CONTINUES TO LINGER WITH SOME
THUNDERSTORMS...JUST EAST OF CWA. IT LIES JUST EAST OF THE OLD COLD
FRONTAL BOUNDARY...WHICH APPEARS TO BE INTO THE GUADALUPE MOUNTAINS
AND FILTERING WESTWARD. MODEL TRENDS OF MOISTENING UP THE AREA ARE
IN FULL SWING. GOES TPW SHOWS PWS OF AROUND 1.5 INCHES OVER THE CWA
WHICH IS 150% OF NORMAL. INSTABILITY INDICES ARENT GREAT FOR
TONIGHT BUT PRECIP EFFICIENCY IS HIGH FOR TONIGHT AND LIKELY WILL
LEAD TO SOME LOCALLY HEAVY SHOWERS.

ETA SHOWING VORT LOBE CONTINUING ACROSS THE AREA SATURDAY...WITH
DEFORMATION ZONE EXTENDING FROM THE BOOTHEEL ACROSS THE SACRAMENTO
MOUNTAINS. ANOTHER ROUND OF SCATTERED THUNDERSTORMS...COULD BE
FOCUSED IN THE EAST WHERE THERE IS GOOD SURFACE CONVERGENCE...BUT
WILL NOT DELINEATE FOR NOW. PRECIP EFFICIENCIES AND PWS REMAIN HIGH
SO HEAVY SHOWERS ARE ONCE AGAIN POSSIBLE.

MEDIUM RANGE...AVN CONTINUES EAST FLOW AROUND THE BOTTOM OF THE HIGH
BUT PUSHES MAIN MOISTURE PLUME WEST INTO ARIZONA. WILL DECREASE
THUNDERSTORM COVERAGE BACK INTO ISOLATED CATEGORY FOR THE EXTENDED
PERIODS.

EL PASO               WW  72/ 92/ 74/ 90/ 72  31313
LAS CRUCES            WW  67/ 93/ 69/ 91/ 67  31313
ALAMOGORDO            WW  68/ 91/ 70/ 88/ 68  31323
CLOUDCROFT            WW  48/ 70/ 50/ 68/ 48  34343
TRUTH OR CONSEQUENCES WW  69/ 90/ 71/ 88/ 69  32323
SILVER CITY           WW  62/ 87/ 64/ 85/ 62  33333
DEMING                WW  65/ 93/ 67/ 91/ 65  31313
LORDSBURG             WW  66/ 94/ 68/ 92/ 66  31313
SIERRA BLANCA         WW  67/ 89/ 69/ 87/ 67  32323

.ELP...NONE

17 HEFNER

N

In the hours before

Special weather statement, Aug 2, 1:10 PM MST, 1 hour 50 minutes before
NMZ022>025-030>032-TXZ055-056-030200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
210 PM MDT FRI AUG 2 2002

...THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND STRONG WINDS THIS
AFTERNOON INTO TONIGHT...

THUNDERSTORMS ARE NOW DEVELOPING OVER WEST TEXAS AND SOUTHWESTERN
NEW MEXICO. THESE STORMS WILL CONTINUE TO DEVELOP AND MOVE SLOWLY
NORTH THIS AFTERNOON INTO TONIGHT...CAUSING GUSTY WINDS OF 35 TO
45MPH WITH BLOWING DUST AND LOCALLY HEAVY RAIN OF UP TO 2 INCHES
OR MORE.

MOTORISTS ARE URGED TO USE EXTREME CAUTION DUE TO GUSTY WINDS AND
BLOWING DUST THAT MAY CAUSE VERY POOR VISIBILITY. DO NOT DRIVE
ACROSS ROADS THAT ARE COVERED BY WATER.

PARK

The radar

The El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 2, 3:00 PM MST to 6:00 PM MST
Where
El Paso County, El Paso
Deaths
1 direct, 0 indirect
Property damage
$200,000
Reported by
BROADCAST MEDIA
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Thunderstorm Wind, El Paso

When
August 2, 3:06 PM MST
Where
El Paso County, El Paso Intl Arpt
Measured
60 kt (69 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.800, -106.383

Thunderstorm Wind, El Paso

When
August 2, 4:00 PM MST
Where
El Paso County, 8 mi NNW of El Paso Intl Arpt
Measured
60 kt (69 mph)
Property damage
$50,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.900, -106.433

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, El Paso2002-08-039MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317858, 5317859, 5317860.